Acetazolamide is a sulfonamide derivative, which functions as a carbonic anhydrase inhibitor1.It acts on the renal tubules to increase excretion of bicarbonate, sodium, and potassium resulting in alkaline diuresis. Acetazolamide is generally used in the management of glaucoma, as an anticonvulsant, and as a diuretic.
The European Medicine Agency’s (EMA) Pharmacovigilance Risk Assessment Committee (PRAC), recommended that the product information of acetazolamide products be updated with safety informationregarding the risk of acute generalisedexanthematouspustulosis (AGEP)2. This step was taken based on adverse event reports and evidence from the literature. The new warning highlights that at treatment initiation, a fever withgeneralised erythema accompanied by pustules may be a symptom of AGEP.
The frequency of developing AGEP was unknown. Other types of severe cutaneous adverse reactions (SCARs) such as erythema multiforme(EM), Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN)have also been reported with acetazolamide use.
SCARs,especially SJS and TEN, have also been reportedfor other types of carbonic anhydrase inhibitors, namely brinzolamide and dorzolamide3. The reactive metabolites of sulfonamides are thought to cause these idiosyncratic drug reactions, with a higher risk in patients who have underlying liver disease3.
Adverse Drug Reaction Reports
Since year 2000, the National Pharmaceutical Regulatory Agency (NPRA) has received 23 reports and 45 adverse events suspected to be linked to acetazolamide4.The most commonly reported adverse events were hypoaesthesia, maculopapular rash, urticaria, dizziness, diarrhoea and tremor.
There was one (1) case ofAGEP and one (1) case of TEN reported to the NPRA. The AGEP case involved a Malay female aged 19 years old who had been treated with acetazolamide injection and tablet for panuveitis. She developed the symptoms of AGEP one day after starting treatment with acetazolamide, and the reaction subsided upon discontinuation of acetazolamide.
The case of TEN involved a 36-year old Malay female with a history of diabetes for 6 years and was under regular follow-up for her condition. Upon hospitalisation for diabetic eye disease, patient was started on acetazolamide 250mgQID along with her regular medication.She developed pneumonia and was treated with piperacillin/tazobactam. About 19 days after starting treatment with these two new drugs, the patient developed TEN. Her condition worsened throughout her stay in the hospital, resulting in her death due to septicaemia. Both acetazolamide and piperacillin/tazobactam were reported as suspected drugs in the development of TEN.
Advice for Healthcare Professionals
- Monitorpatients treated with acetazolamide or any carbonic anhydrase inhibitors for the early signs of SCARs, such as skin reddening, blisters, rash, fever, sore throat or eye irritation, and discontinue treatment if these signs appear.
- Please report any adverse drug reactions suspected to be associated to acetazolamide use to NPRA.
- Open Chemistry Database (PubChem), U.S National Library of Medicine. https://pubchem.ncbi.nlm.nih.gov/compound/acetazolamide#section=Top [Accessed: 11 April 2018].
- European Medicine Agency (2017).PRAC recommendations on signals: Adopted at the 25-29 September 2017 PRAC meeting. EMA/PRAC/610975/2017.
- JS Chun et al (2012). Toxic Epidermal Necrolysis Induced by the Topical Carbonic Anhydrase Inhibitors Brinzolamide and Dorzolamide.Annals of Dermatology20(4)260-262.
- The Malaysian Adverse Drug Reaction database, NPRA [Accessed: 19 December 2017].
This publication is aimed at health professionals. The information is meant to provide updates on medication safety issues, and not as a substitute for clinical judgement. While reasonable care has been taken to verify the accuracy of the information at the time of publication, the NPRA shall not be held liable for any loss whatsoever arising from the use of or reliance on this publication.